Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 56, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 1997, 9:10 PM EDT for Alpena County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 9:10 PM EDT (01:10 UTC)
- Expired
- Jul 16, 1997, 10:10 PM EDT
- In force
- 60 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:30 PM EDT | Thunderstorm Wind 52 | Long Rapids, MI | Strong thunderstorm winds toppled numerous trees and utility poles between Bolton and Cathro. |
| Jul 16, 9:40 PM EDT | Thunderstorm Wind 52 | Long Lake Lake, MI | Strong thunderstorm winds toppled numerous trees and utility poles around Long Lake. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2947 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 170112 RRA
SVRAPN
MIZ539-MIC007-170210-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
910 PM EDT WED JUL 16 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN ALPENA COUNTY - NORTHEAST LOWER MICHIGAN
* UNTIL 1010 PM EDT
* SOME LOCATIONS AFFECTED
ALPENA
HERRON
OSSINEKE
THUNDER BAY
* AT 905 PM EDT RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS
EXTENDING ACROSS THE WESTERN EDGE OF ALPENA COUNTY FROM JUST
WEST OF LEER TO FLETCHER POND AND BEAVER LAKE. MOVEMENT WAS TO
THE EAST SOUTHEAST AT 35 MPH.
* THE STORMS WILL EXTEND ALONG M-23 FROM LONG LAKE THROUGH ALPENA
AND OSSINEKE BY 930 PM. HAIL UP TO 1 INCH IN DIAMETER WAS
REPORTED WITH THIS STORM AS IT MOVED THROUGH THE ATLANTA AREA.
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!
HUR
LEY/SHOBE2What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:27 AM EDT, 9 hours 43 minutes earlier.
Area forecast discussion, Jul 16, 11:27 AM EDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1127 AM EDT WED JUL 16 1997 12Z SFC ANALYSIS INDICATED HIGH PRES CENTERED ACROSS THE OH/TN VALLEYS. A WEAK TROF APPEARED TO EXTEND ACROSS UPR MI INTO NRN WI. THIS TROF WILL MOVE SEWD ACROSS THE CWA DURING THE AFTN. THE MAIN FCST CONCERN FOR THE AFTERNOON WILL BE THE POTENTIAL FOR THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE. LOW LEVEL MOISTURE RAPIDLY RETURNS TO THE CWA ON SW WINDS DURING THE AFTN WITH DEWPOINTS APPROACHING 70 DEGREES AND TEMPERATURES APPROACHING 90 DEGREES IN SOME AREAS OF NRN LWR. MODIFIED 12Z APX SOUNDING INDICATED CAPES OF AROUND 3000 J/KG AND LIS TO -8 BY LATE AFTN. CURRENT WATER VAPOR IMAGERY SHOWS A VORT MAX CROSSING LK SUPERIOR...A LOBE OF WHICH WILL ROTATE ACROSS THE CWA DURING THE AFTN ALONG WITH THE SFC TROF. THESE FEATURES...IN COMBINATION WITH DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE...WILL SUPPORT SCATTERED THUNDERSTORMS DURING THE AFTN. CONDITIONS ARE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE. THUS...WILL MAINTAIN CHANCE POPS FOR THE ENTIRE CWA FOR THE AFTN. AWAY FROM ANY PRECIPITATION...SKIES WILL BE PARTLY SUNNY. GOING TEMPERATURE FCSTS STILL APPEAR GENERALLY ON TARGET. NORCROSS
In the hours before
Special weather statement, Jul 16, 5:33 PM EDT, 3 hours 37 minutes before
MIZ017-018-024-030-036-042-022-023-028-029-033>035-041-162205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 533 PM EDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF NORTHERN LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHERN LOWER MICHIGAN. THUNDERSTORMS HAVE MOVED OUT OF NORTHEAST LOWER MICHIGAN... AND INTO THE THUMB REGION OF EAST CENTRAL LOWER MICHIGAN. AS A RESULT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF NORTHERN LOWER MICHIGAN. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT. THOUGH THE WATCH IS NO LONGER IN EFFECT FOR NORTHERN LOWER MICHIGAN... ADDITIONAL THUNDERSTORMS LOCATED ACROSS NORTHEAST WISCONSIN WERE MOVING EAST SOUTHEAST... AND MAY AFFECT PARTS OF NORTHERN LOWER MICHIGAN LATER THIS EVENING. RESIDENTS OF NORTHERN LOWER MICHIGAN SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS THIS EVENING. SMITH
Special weather statement, Jul 16, 5:35 PM EDT, 3 hours 35 minutes before
MIZ017-018-024-030-036-042-022-023-028-029-033>035-041-162205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 533 PM EDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF NORTHERN LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHERN LOWER MICHIGAN. THUNDERSTORMS HAVE MOVED OUT OF NORTHEAST LOWER MICHIGAN... AND INTO THE THUMB REGION OF EAST CENTRAL LOWER MICHIGAN. AS A RESULT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF NORTHERN LOWER MICHIGAN. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT. THOUGH THE WATCH IS NO LONGER IN EFFECT FOR NORTHERN LOWER MICHIGAN... ADDITIONAL THUNDERSTORMS LOCATED ACROSS NORTHEAST WISCONSIN WERE MOVING EAST SOUTHEAST... AND MAY AFFECT PARTS OF NORTHERN LOWER MICHIGAN LATER THIS EVENING. RESIDENTS OF NORTHERN LOWER MICHIGAN SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS THIS EVENING. SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:43 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Montmorency | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.